Kansas, 2010Flash Flood in Kansas, September 21 to 22, 2010
September 21 to 22, 2010 · NWS EAX · 1 event in 1 county or zone
A cold front brought thunderstorms with heavy rains to portions of east central Kansas, during the evening hours of September 21, 2010, into the early morning hours of September 22, 2010.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought thunderstorms with heavy rains to portions of east central Kansas, during the evening hours of September 21, 2010, into the early morning hours of September 22, 2010.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 21, 5:39 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Sep 21, 5:39 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT TUE SEP 21 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/317 PM CDT TUE SEP 21 2010/
MAIN CONCERN IS WITH THUNDERSTORM CHANCES THROUGH TONIGHT. MID LEVEL
SHORTWAVE TROUGH NOW MOVING ACROSS EASTERN KANSAS-MISSOURI AND
INTERACTING WITH MOISTURE PLUME. LINE OF STORMS TRAILING TO THE
SOUTHWEST AND BECOMING MORE SCATTERED SHOULD CONTINUE TO MOVE EAST.
CAPE AHEAD OF THE LINE IS ROUGHLY 2500 J/KG WITH SHEAR GENERALLY
20-30KTS SHOULD SUPPORT PULSE SEVERE STORMS WITH DAMAGING WIND/LARGE
HAIL THE PRIMARY THREATS.
BY TONIGHT...THE SURFACE FRONT IS EXPECTED TO SAG INTO FAR NORTHWEST
MISSOURI THIS EVENING. WHILE ALREADY SOMEWHAT VEERED...A MODEST
SOUTHWESTERLY 850MB WIND IS EXPECTED TO CONTINUE TO DRAW MOISTURE
INTO THE REGION...IMPINGING ON THE BOUNDARY. PWATS ARE GREATER THAN
1.3 WHICH IS ABOUT 150 PERCENT OF NORMAL. THIS SHOULD SUPPORT A
CONTINUATION OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NORTHERN
MISSOURI OVERNIGHT. WITH THE RELATIVELY RECENT HEAVY RAIN ACROSS
THIS REGION...HAVE EXPANDED THE FLASH FLOOD WATCH FARTHER SOUTHWEST
TO INCLUDE THE KC METRO TO MACON AREAS NORTHWARD.
EXPECTED SCATTERED SHOWERS EARLY WEDNESDAY MORNING SHOULD RAPIDLY
MOVE OUT/DIMINISH LEAVING WEDNESDAY/WEDNESDAY NIGHT DRY WITH THE
SURFACE BOUNDARY MOVING WELL NORTH OF THE MISSOURI/EASTERN KANSAS
REGION. TEMPS SHOULD REMAIN ABOVE NORMAL THROUGH WEDNESDAY NIGHT AS
AREA REMAINS IN THE WARM SECTOR.
NRR
THURSDAY - FRIDAY:
ANOTHER SHORT WAVE WILL TRACK ACROSS THE NORTHERN PLAINS/UPPER
MIDWEST AND SURGE A FRONT INTO THE REGION LATE THURSDAY AFTERNOON OR
EVENING. AS THE SHORTWAVE ENERGY MOVES AWAY AND LOW LEVEL FLOW VEERS
AND BECOMES PARALLEL TO THE BOUNDARY IT MAY LEAD TO THE POTENTIAL
FOR ADDITONAL HEAVY RAINS AS MOISTURE SHOULD STILL BE READILY
AVAILABLE FOR THIS SYSTEM. MODELS ALSO SHOW THE AREA RESIDING IN THE
RIGHT REAR QUAD OF THE UPPER JET WHICH WILL ADD TO THE POTENTIAL FOR
HEAVY RAINFALL. WITH THE BEST PRECIP POTENTIAL COMING DURING THE
OVERNIGHT HOURS CAPE LOOKS TO BE SUBSTANTIALLY LIMITED AT THIS TIME
SO SEVERE CONVECTION DOES NOT LOOK PROBABLE. ONLY SIGNIFICANT CHANGE
TO THIS PART OF THE FORECAST WAS TO INCREASE PRECIP CHANCES THURSDAY
NIGHT AND INCREASE QPF.
SATURDAY - MONDAY:
MODEL CONSISTENCY HAS NOT BEEN VERY GOOD DURING THE EXTENDED PERIODS
AND CONFIDENCE IS FAIRLY LOW DURING THIS TIME FRAME. THE GFS WANTS
TO DIVE A SIGNIFICANT CUTOFF LOW INTO THE MIDSECTIONS OF THE CONUS.
THIS IDEA SEEMS TO BE A WESTERN OUTLIER COMPARED TO THE ECMWF AND
THE CANADIAN GEM. AND THERE IS SO MUCH SPREAD AMONGST THE GFS
ENSEMBLE MEMBERS THAT CONFIDENCE IS VERY LOW IN THE GFS SOLUTIONS.
SO SIDED MORE WITH THE ECMWF AND DID COOL TEMPERATURES A
BIT...PARTICULARLY ACROSS OUR EASTERN AND NORTHEASTERN ZONES ON
SUNDAY INTO MONDAY. WILL HOLD OFF ON ANY MENTION OF PRECIPITATION
NEXT WEEK UNTIL CONFIDENCE IN THE MODELS INCREASES.
CDB
&&
.AVIATION...
FOR THE 00Z TAFS...STARTING TO HAVE DOUBTS ON CURRENT CONVECTION
PUSHING AS FAR SOUTH AS DOWNTOWN KANSAS CITY. NOT SEEING THE
NORTHEAST KANSAS CONVECTION LOOKING LIKE IT WILL ORGANIZE INTO
ENOUGH OF A COMPLEX TO SEND MUCH OF AN OUTFLOW OR COLD POOL PUSH
VERY FAR TO THE SOUTH. THUS AT THIS POINT WILL JUST HAVE A VCTS FOR
KMKC LATER THIS EVENING. WILL PUT IN A TEMPO GROUP AT KMCI...AND
KEEP AN EYE ON TRENDS. KSTJ WILL BE SEEING REPEATED ROUNDS OF
STORMS AS THE SURFACE BOUNDARY WILL BE SITTING ACROSS THE AREA ALL
EVENING. WILL END THREAT OF STORMS BY MIDNIGHT AS WEAK MID LEVEL
TROUGH IS EXPECTED TO BE MOVING PAST. WILL PUT IN LIGHT FOG FOR KSTJ
WITH BOUNDARY IN THE AREA AND VERY WET CONDITIONS OVERNIGHT. MIGHT
BECOME A DENSE FOG IF SKIES CLEAR.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ001>008-011>017-
020>025-028>031-037.
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ025-102>105.Hazardous weather outlook, Sep 21, 5:56 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT TUE SEP 21 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-230000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
656 PM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
THERE REMAINS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF CENTRAL AND NORTHERN MISSOURI. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE THROUGH THIS EVENING BUT STORMS WILL
EVENTUALLY BECOME A HEAVY RAIN AND FLOODING THREAT DURING THE LATE
EVENING AND OVERNIGHT HOURS. WITH AMPLE MOISTURE FEEDING INTO THE
WESTERN EDGE OF THE STORMS AND MUCH OF THE AREA ALREADY NEARLY
SATURATED...RAINFALL WILL QUICKLY RUNOFF AND LEAD TO POSSIBLE FLASH
FLOODING...PARTICULARLY IF STORMS CAN TRAIN OVER THE SAME AREAS. THE
MOST LIKELY AREAS TO SEE SEVERE WEATHER AND FLOODING WILL BE
GENERALLY NORTH OF THE MISSOURI RIVER AND ALONG AND SOUTH OF HIGHWAY
36 IN NORTHERN MISSOURI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER COLD FRONT AND STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
AREA THURSDAY AFTERNOON AND NIGHT WITH A BETTER CHANCE FOR
THUNDERSTORMS. SEVERE WEATHER AND HEAVY RAINFALL ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY CONTINUE TO BE NEEDED THROUGH THIS EVENING AND
RAINFALL REPORTS WOULD ALWAYS BE APPRECIATED THROUGH THE NIGHT.
CDB
In the hours before
Special weather statement, Sep 21, 5:57 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT TUE SEP 21 2010
MOZ013-014-220045-
DAVIESS MO-DE KALB MO-
657 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIESS AND DEKALB
COUNTIES UNTIL 745 PM CDT...
AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKSDALE...OR 12 MILES WEST OF
MAYSVILLE...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAYSVILLE...STEWARTSVILLE...AMITY...FAIRPORT...WEATHERBY AND SANTA
ROSA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3978 9417 3978 9421 3976 9422 3975 9451
4003 9453 4004 9432 4004 9423 4005 9423
4005 9419
TIME...MOT...LOC 2358Z 262DEG 22KT 3985 9458
SFSpecial weather statement, Sep 21, 7:59 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT TUE SEP 21 2010
MOZ021-022-029-030-220230-
CALDWELL MO-CLAY MO-CLINTON MO-RAY MO-
859 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL...
SOUTHEASTERN CLINTON...NORTHWESTERN RAY AND NORTHEASTERN CLAY
COUNTIES UNTIL 930 PM CDT...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LATHROP...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAWSON...KINGSTON...POLO...ELMIRA AND KNOXVILLE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3965 9401 3941 9401 3941 9439 3963 9434
TIME...MOT...LOC 0159Z 273DEG 23KT 3955 9426
NRR
Special weather statement, Sep 21, 8:02 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT TUE SEP 21 2010
MOZ020-021-028-029-220230-
BUCHANAN MO-CLAY MO-CLINTON MO-PLATTE MO-
902 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUCHANAN...
SOUTHWESTERN CLINTON...NORTHEASTERN PLATTE AND NORTHWESTERN CLAY
COUNTIES UNTIL 930 PM CDT...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGERTON...OR 8 MILES SOUTHWEST OF GOWER...
MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EDGERTON...TRIMBLE AND RIDGELY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3953 9436 3940 9439 3935 9451 3949 9479
3961 9471
TIME...MOT...LOC 0202Z 290DEG 19KT 3952 9466
NRRLocal storm report, Sep 21, 8:29 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD PRINCETON 40.40N 93.59W
09/21/2010 MERCER MO AMATEUR RADIO
WELDON RIVER FLOODING. ELECTRIC CO-OP STORAGE FACILITY
AND TRANSFORMERS BEING IMPACTED.
&&
PCSpecial weather statement, Sep 21, 9:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT TUE SEP 21 2010
MOZ028-029-220345-
CLAY MO-PLATTE MO-
1008 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND CLAY COUNTIES
UNTIL 1045 PM CDT...
AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PLATTE CITY...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
HOOVER...KANSAS CITY INTL ARPT AND RIDGELY AROUND 1015 PM CDT.
FERRELVIEW AROUND 1020 PM CDT.
SMITHVILLE AROUND 1030 PM CDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3950 9483 3947 9461 3945 9461 3946 9453
3942 9428 3918 9437 3932 9489
TIME...MOT...LOC 0308Z 286DEG 19KT 3938 9473
PCSpecial weather statement, Sep 21, 9:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1039 PM CDT TUE SEP 21 2010
MOZ029-030-037-220415-
CLAY MO-JACKSON MO-RAY MO-
1039 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...CLAY AND
NORTHEASTERN JACKSON COUNTIES UNTIL 1115 PM CDT...
AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEARNEY TO LIBERTY
TO CLAYCOMO...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
PRATHERSVILLE AND MOSBY AROUND 1045 PM CDT.
CRYSTAL LAKES...HOMESTEAD...EXCELSIOR ESTATES...MISSOURI CITY AND
EXCELSIOR SPRINGS AROUND 1050 PM CDT.
WOODS HEIGHTS AROUND 1055 PM CDT.
ORRICK AND SIBLEY AROUND 1100 PM CDT.
RAYVILLE AND LEVASY AROUND 1105 PM CDT.
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 3932 9459 3942 9451 3942 9402 3921 9405
3913 9412 3917 9460
TIME...MOT...LOC 0339Z 288DEG 31KT 3938 9433 3928 9437
3917 9443
PCFlash Flood, Atchison
- When
- September 21, 9:45 PM CST to September 22, 3:45 AM CST
- Where
- Atchison County, 4.36 mi SE of Kennekuk to 4.43 mi NE of Muscotah
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.600, -95.450
County Lake overspilled its banks and caused 326th Street and Clay Street to be closed. 3.46 inches of rain was reported in that area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 21 to 30, 2010100 injured · $165,000 · 5 events
- Hail and Damaging Winds in Minnesota, September 21, 2010$5.0 million · 1.5 in hail · 6 events
- Hail and Damaging Winds in Illinois, September 21, 20101 injured · $1.0 million · 1 in hail · 27 events
- Hail and Damaging Winds in Michigan, September 21, 2010$850,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 21, 2010$661,000 · 1.75 in hail · 19 events
- Damaging Winds and Heavy Rain in Arizona, September 21, 2010$425,000 · 80 kt wind · 6 events
- Flash Flooding and Hail in Iowa, September 21, 2010$185,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Michigan, September 21, 20101 injured · $56,000 · 56 kt wind · 22 events
- Hail and Damaging Wind in Illinois, September 21, 2010$170,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 21, 2010$75,000 · 61 kt wind · 3 events
- Tornado and Hail in Wisconsin, September 21, 2010$1,000 · EF0 · 16 events
- Damaging Wind in Alabama, September 21, 2010$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261913.